Alabama, 2021Heat in Alabama, August 11, 2021
August 11, 2021 · NWS HUN · 2 events in 2 counties and zones
The heat index reached 106 degrees in Muscle Shoals.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The heat index reached 106 degrees in Muscle Shoals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 11, 11:27 AM CST, 33 minutes earlier.
Area forecast discussion, Aug 11, 11:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1227 PM CDT Wed Aug 11 2021
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 915 AM CDT Wed Aug 11 2021
Mostly clear skies this morning will allow in an abundance of heating
with dew points in the low to mid 70s, setting the stage for
dangerous heat. High temperatures this afternoon will peak in the mid
to upper 90s as dew points mix only to the low 70s. As a result, heat
index values will peak between 105 and 107 F this afternoon and a
heat advisory will be in effect from 11 AM to 9 PM today.
A weakness in the upper level ridge aloft has led to isolated showers
and storms to the east of the TN Valley this morning. Expect this
axis will generate additional convection later today. For our area,
we will be more dependent on diurnal forcing for convection, placing
the most likely timing between 1 PM and 6 PM. Rain chances were
raised slightly for northeast Alabama as residual outflow boundaries
from morning convection could serve as a forcing mechanism. Afternoon
mixing will allow for steep low level lapse rates underneath a
forecast 4000 J/kg of CAPE. Coupled with PWs near 1.8", a strong
storm or two cannot be ruled out this afternoon with gusty winds of
40-50 mph and heavy rainfall. However, most storms should be ordinary
pulse convection, much like we saw yesterday.
.SHORT TERM...(Tonight through Friday)
Issued at 108 AM CDT Wed Aug 11 2021
Although not entirely a persistence forecast, excessive heat is
likely again Thursday and again on Friday. The caveats being a
weakness in the ridge axis that develops to our east and drifts west
into the area. This will be a triggering factor for more scattered
development of thunderstorms both days, especially for our central
and eastern counties. This along with a bit more deep layer RH noted
in models to suggest a bit more coverage of thunderstorms and
resulting clouds. We will certainly maintain the Heat Advisory for
Thursday as well, but there may be some areas of relief that occur
both days due to the thunderstorms. Friday's areal coverage may be
greatest for thunderstorms based on model output and forecast
soundings suggesting a deeper moisture profile, with PWs reaching
around 2 inches. This day may be more supportive of more downburst
activity as a result.
.LONG TERM...(Friday night through Tuesday)
Issued at 108 AM CDT Wed Aug 11 2021
A pretty typical summertime pattern will begin the weekend, as a
broadening Bermuda high keeps southeast moisture advection in place
ahead of what is now Tropical Storm Fred. Previously, it looked like
an amplifying upper trough would push a sfc cold front south near the
area, but now it appears the front will be held up, or at least
stalled, to our north until at least Sunday. There are still
differences between the depth of the upper trough and that will have
implications on how far south the cold front will make it. For now,
have stuck with blended guidance for temperatures which has highs
starting in the low 90s on Saturday and cooling by a degree or two
through Tuesday.
Chances for diurnal thunderstorms will be in the forecast each day
through the extended, peaking in the afternoon and early evening
hours. As of now, it appears the upper trough will steer Fred to our
east, leaving us out of the heavier rain axis. In fact, current
guidance suggests we will see little to no rain at all resulting from
Fred, but the system still remains about a week out. Due to the
uncertainty at this time range, kept close to NBM PoPs in the 50-60%
range each afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1227 PM CDT Wed Aug 11 2021
Scattered showers have begun to develop in otherwise VFR conditions
with light southwest winds. A few thunderstorms may impact HSV, while
there is lower confidence in showers or storms impacting MSL. Expect
gusty winds near 40 kts and heavy rainfall with stronger storms this
afternoon, and AWWs may be needed. Storms end near sunset and it
should be a quiet night.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT this evening for ALZ001>008-016.
Heat Advisory from 11 AM to 9 PM CDT Thursday for ALZ001>008-016.
TN...Heat Advisory until 9 PM CDT this evening for TNZ076-096.
Heat Advisory from 11 AM to 9 PM CDT Thursday for TNZ076-096.
&&
NEAR TERM...30
SHORT TERM...17
LONG TERM...30
AVIATION...30
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Aug 11, 1:19 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
219 AM CDT Wed Aug 11 2021
ALZ001>010-016-TNZ076-096-097-112230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
219 AM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms will be possible today, mainly
during the afternoon hours.
Heat indices will rise to 100-107 degrees this afternoon, and a Heat
Advisory is in effect for all of the forecast area except Jackson
and DeKalb counties in Alabama and Franklin County in Tennessee.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered thunderstorms will remain possible through Tuesday,
especially during the afternoon into the early evening hours. A few
stronger storms may produce gusty winds.
Heat indices will climb above 100 degrees Thursday and Friday
afternoons. A Heat Advisory will be in effect Thursday afternoon for
all of the forecast area except Jackson and DeKalb counties in
Alabama and Franklin County in Tennessee.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Heat, Colbert
- When
- August 11, 12:00 PM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index climbed to as high as 106 degrees during the middle afternoon hours.
Heat, Lauderdale
- When
- August 11, 12:00 PM CST to 4:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
The heat index climbed to as high as 106 degrees during the middle afternoon hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978955, 978956.